Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 359, NWS St. Louis, MO

August 12, 20234 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 12, 2023, 3:21 AM CDT for 4 counties in Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2023, 3:21 AM CDT (08:21 UTC)
Expired
Aug 12, 2023, 4:00 AM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Audrain County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:38 AM CDTTORNADO4 Wsw Middletown, MONWS survey concluded an EF-0 tornado touched down. The path lasted about 2.5 miles doing mainly tree damage.
Aug 12, 3:40 AM CDTTSTM WND DMG6 N Wellsville, MONumerous large maple trees sustained damage with one tree blown over and another one was split in half.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:23 PM CDTSevere Thunderstorm WatchSPC7 hr
Aug 12, 1:42 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3686 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
2.2
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS53 KLSX 120821
SVRLSX
MOC007-139-163-173-120900-
/O.NEW.KLSX.SV.W.0359.230812T0821Z-230812T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
321 AM CDT Sat Aug 12 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Ralls County in northeastern Missouri...
  Northeastern Audrain County in central Missouri...
  Montgomery County in east central Missouri...
  Southwestern Pike County in northeastern Missouri...

* Until 400 AM CDT.

* At 320 AM CDT, severe thunderstorms were located along a line
  extending from near Perry to near Laddonia to near Shamrock to near
  Auxvasse, moving east at 45 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated. At A measured wind gust of 61 mph was 
           reported at 316 AM at the Mexico airport.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Vandalia, Montgomery City, Wellsville, New Florence, Jonesburg,
  Bellflower, Farber, Buell, New Hartford, Big Spring, Mineola, High
  Hill, Middletown, Rhineland, McKittrick, St. Clement, Danville,
  Americus, and Ashley.

This includes Interstate 70 in Missouri between exits 170 and 183.
 
This also includes Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 9117 3914 9118 3914 9126 3885 9126
      3884 9142 3871 9142 3873 9164 3917 9163
      3938 9160
TIME...MOT...LOC 0820Z 287DEG 41KT 3938 9173 3919 9167 3901 9179 3896
9195

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:49 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 10:49 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1049 PM CDT Fri Aug 11 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 242 PM CDT Fri Aug 11 2023

Key Messages:

1) Another round of convection tonight. Severe storms possible
with damaging winds and large hail, and locally heavy rainfall.

2) More severe storms possible Sunday afternoon/night as a cold
front moves through the area.

Focus now shifts to storm development tonight. As of 19z storms have
begun to develop over southeastern NE. These storms will move to the
southeast into northwestern MO late this afternoon. With MU CAPEs in
excess of 4000 J/kg, steep mid and low level lapse rates, and 40 to
50kts of deep layer sheer, discrete supercell development will
continue through the early evening hours before eventually
congealing into a complex over northwestern Missouri. Corfidi
vectors indicate that the complex will initially move to the east
then veer to the southeast later tonight across the forecast area.
So the primary area where severe storms are possible will be across
central and eastern Missouri as well as southwestern Illinois. The
main threats will be large hail and damaging winds, although an
isolated tornado is possible as well.

As for rainfall amounts, even though the storms will be fairly
progressive tonight, PWs are ranging from 1.5 to 2 inches, thus they
will be efficient rain producers. So will continue to mention
locally heavy rainfall possible in our messaging.

All of this activity is ahead of a weak cold front that will move
through the region, stalling out just south of the forecast area
during the day on Saturday. The showers and storms will taper off
and exit the region by midday. So most locations will be dry and
mild with highs in the mid 80s to low 90s.

Saturday night for most locations will be dry. However, the stalled
frontal boundary will be the focus of additional activity,
especially after 06z Sunday. So kept low chance POPs in portions of
central and southeast Missouri, as well as southern Illinois.

Byrd

.LONG TERM...  (Sunday through Next Friday)
Issued at 242 PM CDT Fri Aug 11 2023

On Sunday the stalled frontal boundary over southern Missouri will
begin to lift northward as a warm front. With increasing low level
moisture, MU CAPEs around 1000-2000 J/kg, and decent convergence
along the boundary, showers and storms will develop along and north
of the front. In the meantime, a vigorous shortwave will slide
southeast towards the region. This will be the focus for another
round of strong to severe storms Sunday afternoon through Sunday night
as an associated cold front moves through the region. Still some
uncertainty with the timing, location and strength of the storms,
but plenty of instability. SPC has our area under a slight risk
for severe storms during this period.

Rain will taper off Monday morning as the cold front exits the area.
Beyond that cooler and drier weather is expected through the entire
work week.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1048 PM CDT Fri Aug 11 2023

Thunderstorms have rapidly developed in northwest Missouri moving
east-southeast. These currently discrete thunderstorms are expected
to congeal into a line with bowing segments and move southeast
through our forecast area, impacting all terminals tonight into
Saturday morning. These thunderstorms have a history of producing
severe conditions, and are expected to continue to do so overnight.
If a thunderstorm directly impacts a terminal, expect reduced flight
conditions as well as the potential for heavy rain, large hail, and
damaging winds. These thunderstorms and lingering showers behind the
system are expected to exit the terminals by 10z to 14z from
northwest to southeast. After this, southwesterly winds will turn to
northwesterly, and dry, VFR conditions are expected to persist
through the end of the TAF period.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  91  72  84 /  70  30  10  50
Quincy          69  86  67  81 /  70   5   0  40
Columbia        71  89  70  79 /  70  30  20  70
Jefferson City  73  90  71  80 /  70  30  20  70
Salem           71  89  69  85 /  50  30  10  30
Farmington      72  90  70  83 /  60  50  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 12, 2:55 AM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 AM CDT Sat Aug 12 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 AM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Storms will continue through this morning. Some of the storms could
be severe and capable of producing damaging winds, large hail, and
locally heavy rain. A tornado or two is also possible.

There is a low chance for scattered storms late this afternoon and
evening across portions of southeastern Missouri and southwestern
Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across much of the area Sunday
into early Monday. Some of the storms could be severe Sunday
afternoon through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are to report hail occurrences and size as well as storm
damage to the St. Louis NWS.

Elmore

In the hours before

Local storm report, Aug 12, 1:31 AM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
131 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     Tstm Wnd Dmg     Palmyra                 39.80N 91.53W
08/12/2023                   Marion             MO   Law Enforcement

            10inch diameter tree has fallen. location is
            approximate on New Street. time is
            approximate.

&&

MMG
Local storm report, Aug 12, 2:26 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
226 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Tstm Wnd Dmg     Summer Hill             39.55N 90.92W
08/12/2023                   Pike               IL   Law Enforcement

            report of a tree down in Summer Hill, IL.
            time is approximate.

&&

MMG
Local storm report, Aug 12, 2:32 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     Tstm Wnd Dmg     1 ENE Atlas             39.52N 90.95W
08/12/2023                   Pike               IL   Law Enforcement

            tree down northeast of Atlas, IL on Route
            54. time is approximate.

&&

MMG
Local storm report, Aug 12, 2:33 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
233 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     Tstm Wnd Dmg     Pleasant Hill           39.44N 90.87W
08/12/2023                   Pike               IL   Broadcast Media

            Tree down over a road in Pleasant Hill. Time
            estimated from radar.

&&

AE
Local storm report, Aug 12, 2:43 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
243 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     Tstm Wnd Dmg     Pleasant Hill           39.44N 90.88W
08/12/2023                   Pike               IL   Law Enforcement

            Power lines down. Time is approximate.

&&

MMG
Local storm report, Aug 12, 3:19 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
319 AM CDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     Tstm Wnd Gst     1 E Vandiver            39.16N 91.82W
08/12/2023  M61 MPH          Audrain            MO   AWOS

            Measured at KMYJ.

&&

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:16 PM CDTSevere Thunderstorm WarningLSXLewis22 min
Aug 12, 12:48 AM CDTSevere Thunderstorm WarningLSXLewis, Marion57 min
Aug 12, 1:13 AM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls47 min
Aug 12, 1:31 AM CDTSevere Thunderstorm WarningLSXPike, Ralls59 min
Aug 12, 2:00 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln, Pike60 min
Aug 12, 2:17 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe58 min
Aug 12, 2:27 AM CDTSevere Thunderstorm WarningLSXAudrain, Pike48 min
Aug 12, 3:04 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Ralls42 min
Aug 12, 3:29 AM CDTAreal Flood AdvisoryLSXPike22 min
Aug 12, 3:36 AM CDTTornado WarningLSXMontgomery24 min
Aug 12, 3:49 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln, Montgomery, Pike, Warren56 min
Aug 12, 3:51 AM CDTFlash Flood WarningLSXPike2 hr
Aug 12, 4:08 AM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis67 min
Aug 12, 4:46 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.